Kansas, 2010

Hail in Kansas, June 21, 2010

June 21, 2010 · NWS DDC · 4 events in 4 counties and zones

An unstable atmosphere bubbled enough to produce a few severe thunderstorms in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An unstable atmosphere bubbled enough to produce a few severe thunderstorms in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:05 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT MON JUN 21 2010

.DISCUSSION...

DAYS 1-2...

OUTFLOW BOUNDARY WHICH EXTENDED FROM WEST TO EAST ACROSS OUR NRN
CWA EARLIER TODAY WAS MORE DIFFICULT TO PICK OUT FROM SFC DATA
THIS AFTERNOON. BASE ON SFC OBS/SAT AND RADAR LOOP IT STILL
APPEARS TO EXTEND FROM LACROSSE TO NEAR SCOTT CITY WITH A MOIST UP
SLOPE FLOW STILL PRESENT OVER NE CO. SPC MESO PAGE INDICATING
2-3000J/KG WAS ALREADY IN PLACE IN THIS REGION AS THE NOISE OF A
25H JET WHICH WAS LOCATED NEAR THE 4 CORNERS REGION AT 12Z MON
MOVES INTO ERN CO.

FOR THIS EVENING...LATE DAY HEATING SHOULD CONTINUE TO ERODE CAP
AND GIVEN THE SHEAR AND INSTAB ALOFT AHEAD OF THIS JET SOME STRONG
TO SEVERE STORMS STILL LOOK POSSIBLE EARLY THIS EVENING. WILL
THEREFORE RAISE POPS IN OUR NW/NRN CWA EARLY AND INSERT MENTION OF
SEVERE WORDING NORTH OF GCK TO LACROSSE. HWO STILL OUTLINES THIS
AREA OF CONCERN FAIRLY WELL SO NO UPDATES NEEDED AT THIS TIME. LOW
LVL MOISTURE AXIS AND MID LVL BAROCLINIC ZONE AT 19Z DOES SUGGEST
ANY ORGANIZED CONVECTION THAT DOES DEVELOP IN NE CO LATER THIS
EVENING MAY INDEED STAY JUST NORTH OF I70 SO ALTHOUGH WILL KEEP
MENTION OF POPS GOING FOR OUR FAR NORTHERN CWA LATE TONIGHT WILL
LEAVE THE REMAINDER OF THE CWA DRY.

TUESDAY APPEARS TO BE ANOTHER HOT DAY FOR MUCH OF THE CWA. 85H
MIXDOWN TEMPS AT 00Z WED SUGGEST HIGHS RANGING FROM 100-NEAR 103.
ANY RAIN WHICH FALLS OVERNIGHT HOWEVER IS EXPECTED RESULT IN
KEEPING TEMPS SEVERAL DEGREES COOLER THAN THIS. PREVIOUS FORECAST
HAS A DECENT HANDLE WITH THIS SO NOT ANTICIPATING ANY MAJOR
ADJUSTMENTS TO THE PREVIOUS TEMP GRIDS.

AS FOR PCPN CHANCES LATE TUESDAY/TUESDAY NIGHT...WILL FOCUS ANY
POPS ALONG LEE TROF AND COLD FRONT AS 25H JET MOVES ACROSS NE CO
INTO THE NRN PLAINS. RIGHT ENTRANCE REGION OF THE JET WILL BE NEAR
OUR NW/NRN CWA EARLY SO UNABLE TO COMPLETELY RULE OUT A LATE DAY
STORM. BETTER CHANCES FOR ORGANIZED CONVECTION HOWEVER SHOULD BE
FURTHER NORTH WHERE THE MID LVL BAROCLINIC ZONE, UPPER LVL
DYNAMICS AND BETTER INSTAB/SHEAR WILL BE LOCATED. WILL THEREFORE
NOT GET TOO CARRIED AWAY WITH POPS TUESDAY NIGHT AS THIS FRONT
STARTS TO MOVE S/SE INTO THE CWA WHERE WARMER 7H TEMPS WILL BE
LOCATED LATER TUESDAY NIGHT.

ON WEDNESDAY...THE 25H JET BEGINS EXITS THE NRN PLAINS AND MOVE
INTO THE WRN GREAT LAKES REGION AS THE COLD FRONT WILL CONTINUES
TO WORK ITS WAY SOUTH ACROSS THE REMAINDER OF THE CWA. GIVEN THE
WARM EML PROGGED TO REMAIN IN PLACE AM LEANING TOWARDS KEEPING THE
FROPA MAINLY DRY WITH THE POSSIBLY EXCEPTION OF OUR NE/ERN MOST
CWA. BY 00Z THURSDAY ALL THE MODELS ARE IN GENERALLY GOOD
AGREEMENT WITH PLACING THIS FRONT IN OR NEAR OUR SE CWA AS 925-85H
FGEN IMPROVES AND 7H TEMPS COOL. GIVEN THIS ALONG WITH PROGED MU
CAPES BETWEEN 2500-3500 J/KG AND 0-6KM SHEAR OF 20-30KTS FROM THE
NAM AND GFS WILL RETAIN INCREASING POPS NORTH OF THE COLD FRONT
AFTER 21Z WHICH IS PROGGED TO BE LOCATED NEAR THE OK/KS BORDER.

DAYS 3-7...

THE MODELS ALL SHOW THAT A LONG WAVE RIDGE ALOFT WILL REMAIN
ENTRENCHED OVER THE MIDDLE OF THE U.S. IN SOME FORM THROUGHOUT THE
EXTENDED. THE FLOW TURNS BACK TO THE SOUTH AGAIN THU AS THE UPPER
RIDGE REBOUNDS AND WED'S FRONT RETREATS BACK NORTHWARD. THIS WILL
LEAD TO INCREASING TEMPS ONCE AGAIN ON THU WITH HIGH TEMPS BACK INTO
THE U90S TO N100 FRI THROUGH AT LEAST SAT.

WILL NEED TO MAINTAIN THUNDERSTORMS IN THE FORECAST THU BOTH WITH
THE WARM FRONT AS IT LIFTS THROUGH AND THEN IN THE NORTH THU NIGHT
AS ANOTHER MCS IS POSSIBLE OVER ERN CO, NE, AND NRN KS. BY FRI, THE
EML EXTENDS OUT INTO THE PLAINS AS THE RIDGE MOVES OHD. THIS SHOULD
PRECLUDE THUNDERSTORMS AND THUS POPS REMAIN NIL. THE NEXT SHORTWAVE
FLATTENS THE RIDGE ON SAT AND PUSHES ANOTHER FRONT INTO NRN KS. IT
IS TOO EARLY TO SAY HOW STRONG THIS SYSTEM WILL BE BUT THE FRONT
LOOKS LIKE IT WILL BE ABLE TO MOVE WELL SOUTH THROUGH KS, PERHAPS
EVEN REACHING THE KS/OK BORDER SAT NIGHT.

THE FORECAST FOR SUN/MON DEPENDS A LOT ON THE POSITION/STRENGTH OF
THIS FRONT AND THE MODELS ARE ALL REASONABLY CONSISTENT IN KEEPING
THE FRONT OVER WRN KS INTO SUN AND THEN BEGIN TO LIFT IT BACK NORTH
LATE MON. THE OTHER CONSIDERATION WORTH WATCHING IS WITH THE LOWER
HEIGHTS, THERE MAY BE MORE OF AN OPPORTUNITY FOR NOCTURNAL MCS
ACTIVITY FURTHER SOUTH THAN WHAT WE HAVE BEEN SEEING AS OF LATE. IT
SEEMS PRUDENT TO HAVE SOME POPS UNDER THIS SCENARIO, THUS WILL BE
INSERTING AT LEAST SLIGHT CHC POPS IN DURING THE PERIOD. THE TEMP
FORECAST IS PROBLEMATIC FOR SUN AND MON AND DEPENDS LARGELY ON THE
FRONT AND NIGHT TIME MCSS. IF THE FRONT LINGERS AS SUGGESTED BY THE
MAJORITY OF THE MODELS, AND/OR MCS ACTIVITY IS ENHANCED, TEMPS COULD
BE MUCH LOWER THAN THE CURRENT FCST SUGGESTS. WILL NUDGE TEMPS DOWN
A BIT ON SUN AND MON. -WRIGHT

&&

.AVIATION...

VFR CONDS EXPECTED AT ALL TERMINALS THROUGH AT LEAST 21/23Z.
SHRA/TS ARE EXPECTED TO FORM ALONG A PRESSURE TROF/FRONT
STRETCHING FROM WEST-CENTRAL KS EASTWARD INTO NE KS AFTER 21/23Z
AND THEN EVOLVE INTO A MCS AND MOVE TO THE NE OVERNIGHT. HAVE
INCLUDED VCTS IN ALL TAFS BUT KGCK/KHYS ARE MOST LIKELY TO BE
AFFECTED BY THESE STORMS WITH POSSIBLE IFR CONDS AT TIMES THROUGH
22/10Z. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  71  93 /   0   0  10  20
GCK  69 100  70  93 /  20  10  10  10
EHA  67 102  68  94 /   0  10  10  20
LBL  69 102  70  95 /   0   0   0  20
HYS  71  97  71  91 /  30  20  20  20
P28  74 101  75  98 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Jun 21, 4:23 AM CST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT MON JUN 21 2010

KSZ030-031-043>046-061>063-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-
523 AM CDT MON JUN 21 2010 /423 AM MDT MON JUN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN OUTFLOW BOUNDARY WILL BECOME NEARLY STATIONARY FROM AROUND
SYRACUSE THROUGH GARDEN CITY AND DIGHTON TO LACROSSE. THIS
BOUNDARY WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO
BE POSSIBLE. THE STORMS COULD DEVELOP INTO CLUSTERS THAT COULD
PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO STRETCH FROM EASTERN
COLORADO ACROSS NORTHWEST KANSAS INTO NEBRASKA. THIS WILL AGAIN BE THE
FOCUS FOR LATE AFTERNOON AND NIGHTTIME THUNDERSTORMS...SOME OF WHICH
COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM NORTH OF A JOHNSON TO GARDEN
CITY AND LACROSSE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ064>066-074>081-084>090-221000-
HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
523 AM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A LINE FROM LARNED TO
DODGE CITY AND LIBERAL ON TUESDAY AFTERNOON. STORMS THAT DEVELOP COULD
BE CAPABLE OF PRODUCING LARGE HAIL AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Jun 21, 3:16 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 E SCOTT STATE LAKE    38.69N 100.83W
06/20/2010  E1.00 INCH       SCOTT              KS   PUBLIC

&&

18
Local storm report, Jun 21, 5:18 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             16 NW SCOTT CITY        38.64N 101.12W
06/20/2010  E1.75 INCH       SCOTT              KS   PUBLIC

            THE CALLER SAID IT HAILED OFF AND ON FROM 330 TO 630 PM,
            WITH THE LARGEST HAIL BEING GOLF BALL SIZE TOWARD THE END
            OF THE EVENT.

&&

BURKE
Special weather statement, Jun 21, 6:15 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT MON JUN 21 2010

KSZ061-074-220115-
HAMILTON-STANTON-
615 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTH OF COOLIDGE TO 9
MILES WEST OF THE SAUNDERS ELEVATOR. STORM MOVEMENT WAS NORTHEAST AT
25 MPH.

PENNY SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN HAMILTON AND STANTON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3825 10155 3742 10157 3743 10201 3825 10205
TIME...MOT...LOC 0013Z 251DEG 29KT 3813 10196

12

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Morton

When
June 21, 7:50 PM CST
Where
Morton County, 11.24 mi ENE of Richfield
Measured
2.75 in hail
Reported by
Public
Coordinates
37.330, -101.590

Hail, Grant

When
June 21, 7:51 PM CST
Where
Grant County, 6.24 mi N of Ulysses Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -101.360

Hail, Kearny

When
June 21, 7:51 PM CST
Where
Kearny County, 14.51 mi S of Lakin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -101.250

Hail, Haskell

When
June 21, 8:24 PM CST
Where
Haskell County, 17.24 mi NNW of Tice
Measured
0.75 in hail
Reported by
Public
Coordinates
37.730, -100.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247307, 247308, 247309, 247310.